Alert archive / Vermont / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Burlington, VT

November 15, 2024Addison County, Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this red flag warning at Nov 15, 2024, 6:05 PM EST for Addison County, Rutland County, Windsor County, Vermont. It took effect at Nov 16, 2024, 7:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2024, 6:05 PM EST (23:05 UTC)
In effect from
Nov 16, 2024, 7:00 AM EST
Expired
Nov 16, 2024, 6:00 PM EST
In force
11 hr
Issued by
NWS Burlington, VT

Counties Addison County, VT, Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 89 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2234 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS81 KBTV 152305
RFWBTV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Burlington VT
605 PM EST Fri Nov 15 2024

VTZ034-035-161000-
/O.EXP.KBTV.FW.W.0001.000000T0000Z-241115T2300Z/
/O.NEW.KBTV.FW.W.0002.241116T1200Z-241116T2300Z/
South Central Greens-Lower Connecticut Valley North-
605 PM EST Fri Nov 15 2024

...RED FLAG WARNING FOR TODAY HAS EXPIRED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR THE SOUTH CENTRAL GREEN MOUNTAIN REGION AND
THE LOWER CONNECTICUT RIVER VALLEY...

...RED FLAG WARNING IN EFFECT FROM 7 AM TO 6 PM EST SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH CENTRAL GREEN
MOUNTAIN REGION AND THE LOWER CONNECTICUT RIVER VALLEY...

The National Weather Service in Burlington has issued a Red Flag
Warning which is in effect from 7 AM to 6 PM EST Saturday.

* AFFECTED AREA...Portions of southern Vermont

* Timing...From 7 AM Saturday until 6 PM. The strongest winds and
  lowest relative humidity values will occur between 9 AM and 3 
  PM.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...Up to 50.

* Impacts...Unusually dry vegetation combined with gusty winds and
  low relative humidity will promote the potential for rapid fire
  spread with any fires that may start. Consult with local or
  state fire or forestry officials before burning. Remember that
  burn bans are in effect across Rutland, Windsor, Bennington, and
  Windham Counties. Never leave campfires unattended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that dangerous fire weather conditions
are expected due to the combination of gusty winds, low relative
humidities, and dry fuels. Any fires that develop may quickly get
out of control and become difficult to contain.

&&

$$
2 follow-up statements
245 
WWUS81 KBTV 160924
RFWBTV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Burlington VT
424 AM EST Sat Nov 16 2024

VTZ034-035-162300-
/O.CON.KBTV.FW.W.0002.241116T1200Z-241116T2300Z/
South Central Greens-Lower Connecticut Valley North-
424 AM EST Sat Nov 16 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH CENTRAL 
GREEN MOUNTAIN REGION AND THE LOWER CONNECTICUT RIVER VALLEY...

* AFFECTED AREA...Portions of southern Vermont

* Timing...From 7 AM this morning until 6 PM this evening. The 
  strongest winds and lowest relative humidity values will occur 
  between 9 AM and 3 PM.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...Ranging from the mid 40s to the low 50s.

* Impacts...Unusually dry vegetation combined with gusty winds and
  low relative humidity will promote the potential for rapid fire
  spread with any fires that may start. Consult with local or 
  state fire or forestry officials before burning. Remember that 
  burn bans are in effect across Rutland, Windsor, Bennington, and
  Windham Counties. Never leave campfires unattended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that dangerous fire weather conditions
are expected due to the combination of gusty winds, low relative
humidities, and dry fuels. Any fires that develop may quickly get
out of control and become difficult to contain.

&&

$$
099 
WWUS81 KBTV 162304
RFWBTV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Burlington VT
604 PM EST Sat Nov 16 2024

VTZ034-035-170015-
/O.EXP.KBTV.FW.W.0002.000000T0000Z-241116T2300Z/
South Central Greens-Lower Connecticut Valley North-
604 PM EST Sat Nov 16 2024

...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY VALUES
AND GUSTY WINDS FOR PARTS OF SOUTHERN VERMONT...

Winds have quickly decreased following sunset. Temperatures are
cooling and relative humidity is beginning to recover. Overall,
lighter winds are expected tomorrow. Conditions remain dry. 
Continue to consult local and state fire or forestry officials 
before burning and never leave campfires unattended.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this red flag warning went out at Nov 15, 3:36 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 15, 3:36 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
336 PM EST Fri Nov 15 2024

.SYNOPSIS...
Gusty winds and low relative humidity values will once again cause
fire weather concerns for Saturday, particularly across southern
Vermont. Dry weather will prevail through Sunday, before a few
showers move through Sunday  night into Monday. No significant
precipitation is expected until at least late next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 336 PM EST Friday...Main concern for this time frame continues
to be heightened fire weather concerns. A Red Flag Warning remains
in effect until 6 pm Friday for much of southern VT, and additional
headlines will likely be needed for Saturday. Please see the fire
weather section below for further details.

Abundant dry air remains entrenched across the region this
afternoon, with clear skies dominating areas from central NY to
western Maine. Low pressure continues to spin off the Canadian
Maritimes, and this feature will pivot westward slightly tonight
and Saturday. Some moisture will wrap around the backside of
this low, spreading south and westward toward northern NH/VT. As
such, clouds will increase over mainly northern areas overnight
into Saturday morning. Any precipitation will remain north of
the international border though, so our dry conditions will
continue. One thing the low off to our east will do is tighten
the pressure gradient, allowing for another round of gusty winds
during the daylight hours. Highs on Saturday will range from
the low 40s where there's more cloud cover to the upper 40s/low
50s where sun dominates. Both tonight and Saturday night will be
on the cool side, with temperatures generally in the 20s to
around 30F.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 336 PM EST Friday...High pressure lingers Sunday with clouds
increasing northwest to southeast late in the day. The good thing
will be that winds will decrease out of the northwest becoming light
while RH dips into the 30-55% range for afternoon minimum. This
should help alleviate highest concerns for the threat for fire
spread. Highs will be seasonal mainly in the 40s.

Overnight, temperatures will be milder than Saturday night as a
clipper-type system tracks towards region. Lows in the upper 20s to
mid 30s are likely. Thermal/pressure gradients will support ample
lift and models prog some moisture coincident with the boundary. As
such, chances of showers increase overnight as the front moves into
the St Lawrence Valley by early Monday morning. A few hundredths of
an inch may fall during this time frame. Precipitation type will be
mostly rain with highest elevations seeing some snow mix in with a
non zero potential for higher elevation freezing rain. Profiles will
be warming quickly aloft, so snow levels will be rising as the front
moves in.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 336 PM EST Friday...The system moves north of the region Monday
with its front pushing through the North Country. Northern tier
counties towards the Canadian border and upslope areas along the
northern Adirondacks and northern Greens will have the best chances
of seeing non-token amounts of rainfall. Still, models only squeeze
out up to 0.25". Locations on eastern flanks of the Adirondacks at
central-southern Greens will not see much if any rain. One hazard to
keep an eye out for will be freezing rain potential for northeastern
Vermont. It's feasible that temperatures lag with warmer air riding
over resulting in rain freezing on the colder surface. This would
likely be limiting by the deepening layer of warm air aloft
increasing the rate of sensible heat transfer between droplets and
the ground, but can't rule out a glaze of ice Monday morning.

Breezy to gusty winds behind the front heading into Tuesday could
promote another round of fire weather concerns as migratory high
pressure moves into the region. Hopefully, the late week system - a
cutting off low over the Great Lakes region that meanders and
lingers over the North Country - will bring a period of wetting rain
to the entire region possibly as early as Thursday. Models are
bullish on keeping snow levels higher with relatively warm moist air
wrapping into the low, but over night lows ranging in the 30s
suggest some snow potential for higher elevations.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...VFR conditions will prevail through the
next 24 hours, with the lone exception being possible MVFR
ceilings at KEFK late in the period. Mainly FEW-SCT high clouds
through the period, but moisture will move southward into
northern VT after 10z Sat, which may allow ceilings to lower to
2500-3500 ft by 14z at KEFK. N/NW winds will remain 5-10 kt with
gusts to 25 kt possible through 22z Fri, then light and variable
overnight. They will increase again after 16z Sat. Some LLWS is
expected at most terminals overnight due to a 40 kt low level
jet; affected terminals include KSLK/KMSS/KRUT/KMPV.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Monday: Mainly MVFR, with local IFR possible. Chance SHRA.
Monday Night: Mainly MVFR, with local IFR possible. Chance SHRA.
Tuesday: Mainly MVFR, with local IFR possible. NO SIG WX.
Tuesday Night: Mainly VFR, with areas MVFR possible. NO SIG WX.
Wednesday: Mainly VFR, with local MVFR possible. NO SIG WX.

&&

.FIRE WEATHER...
Per coordination with fire specialists for fuels and because of
the the expected weather today, a Red Flag Warning has been
issued for the Southern Greens and Lower Connecticut River
Valley. While these areas will see the most impactful fire
weather, fire weather concerns exist across the region.

The most critical time period will be from mid morning through
mid afternoon when there will be an overlap of gusty northerly
winds and low relative humidities. Winds will generally gust in
the 15 to 25 mph range, though localized gusts up to 30 mph are
possible. The strongest winds will be in eastern Vermont.
Relative humidities will drop to between 20 to 35 percent, with
the lowest values in southern and eastern Vermont. The
combination of low relative humidities and gusty winds will
promote increased potential for rapid fire spread with any fires
that may start. Additionally, dry fuels in the western
Champlain Valley and another period of relative humidity values
below 30 percent will pose fire weather concerns. Winds will
not be as strong as in Vermont so fire weather concerns are a
little less.

Fire weather concerns remain elevated for tomorrow, though not
to the level of today. While winds are expected to gust
slightly higher, relative humidities will be a bit higher.
Minimum relative humidity values will generally be in the 30 to
40 percent range, though localized areas of southern Vermont
should see values fall into the upper 20s. Northerly winds will
gust between 15 to 30 mph.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Red Flag Warning until 6 PM EST this evening for VTZ034-035.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Hastings
FIRE WEATHER...Team BTV
Hazardous weather outlook, Nov 15, 4:05 AM EST, 14 hours before
Hazardous Weather Outlook
National Weather Service Burlington VT
405 AM EST Fri Nov 15 2024

NYZ026>031-034-035-087-VTZ001>011-016-017-160915-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-
405 AM EST Fri Nov 15 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ018>021-160915-
Eastern Addison-Eastern Rutland-Western Windsor-Eastern Windsor-
405 AM EST Fri Nov 15 2024

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Dry fuels, low relative humidity and gusty winds today will lead to
elevated fire weather concerns across parts of central and southern
Vermont. If any fires start, the weather and fuel conditions could
cause fires to quickly get out of control and be difficult to
contain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Dry fuels, low relative humidity and gusty winds on Saturday will
lead to elevated fire weather concerns across parts of central and
southern Vermont, though not to the level of today. If any fires
start, the weather and fuel conditions could cause fires to quickly
get out of control and be difficult to contain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Vermont, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.